Colorado, 2005Strong Wind in Colorado, April 8, 2005
April 8, 2005 · NWS GJT · 1 event in 1 county or zone
Strong winds up to 60 mph caused major damage to an airplane hanger at the Nucla Airport. A portion of the roof, the door, and one wall of the hanger were severely damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds up to 60 mph caused major damage to an airplane hanger at the Nucla Airport. A portion of the roof, the door, and one wall of the hanger were severely damaged. An adjacent hanger rendered some damage when one of the walls of the heavily damaged hanger was lifted. Debris from the hanger was blown about 600 yards away. Damage to other structures at the airport included a broken window, shingles torn from roofs, and bent doors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 8, 2:34 AM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 8, 2:34 AM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
334 AM MDT FRI APR 8 2005
.SHORT TERM (TODAY-SATURDAY NIGHT)...
SIGNIFICANT CHANGES TO THE CURRENT FCST AS FAST MOVING...ENERGETIC
SFC FRONT AND ASSOCIATED UPPER LEVEL FEATURES WL BE ARRIVING A
LITTLE FASTER THAN PREVIOUSLY THOUGHT. KGJX WSR-88D ALREADY
SHOWING SOME LIGHT RETURNS OVER THE SAN JUANS AND PORTIONS OF
EASTERN UTAH...ALTHOUGH SUSPECT BULK OF THIS ACTIVITY IS IN THE FORM
OF MID LEVEL CLOUDS AND SOME VIRGA. AS AIRMASS SLOWLY SATURATES THIS
MORNING...EXPECT SCATTERED TO NUMEROUS SHOWERS ACROSS THE WESTERN
TWO-THIRDS OF THE FCST AREA...AND HAVE ADJUSTED POPS QUITE A BIT IN
THE EARLY PERIODS OF THIS FCST. ACTIVITY STARTS TO DIMINISH ACROSS
EASTERN UTAH BY EARLY THIS AFTERNOON WITH THE SFC FRONT PUSHING INTO
WESTERN COLORADO. THIS WL SHIFT FOCUS OF AFTERNOON CONVECTION INTO
WESTERN COLORADO...WITH LOCALLY HEAVY SNOWFALL POSSIBLE OVER THE
HIGHER MOUNTAINS...ESPECIALLY NEAR THUNDERSTORMS. MODEL QPF
INDICATING ADVISORY LEVEL SNOWFALL FOR THE EASTERN UTAH MOUNTAINS AND
OVER THE SAN JUANS. HOWEVER...WITH THE LOW LEVELS STILL RELATIVELY
DRY...PER AREA SOUNDINGS AND SFC OBSERVATIONS...AND SNOW LEVELS
GENERALLY ABOVE 9K TO START THE EVENT...WL NOT ISSUE ANY HIGHLIGHTS
THIS MORNING FOR WINTER PRECIPITATION AS THE EVENT WL BE BORDERLINE.
THE OTHER ITEM OF INTEREST THIS MORNING WL BE THE WINDS. AS GRADIENTS
CONTINUE TO TIGHTEN AHEAD OF THE SFC FRONT EXPECT MOUNTAIN WIND
GUSTS TO NEAR 60 MPH...WITH LIGHTER WINDS IN THE VALLEYS. THIS SYSTEM
WILL BE EXITING THE REGION THIS EVENING...WITH BRIEF CLEARING IN
STORE LATE TONIGHT...BEFORE THE NEXT WAVE APPROACHES THE GREAT
BASIN.
SATURDAY THROUGH SATURDAY NIGHT WILL BE A TRANSITION PERIOD WITH
INCREASING CLOUDS AND MOISTURE AS AN UPPER LEVEL LOW STRENGTHENS OVER
THE GREAT BASIN. MODELS REMAIN FAIRLY CONSISTENT WITH THE SPEED AND
TRACK OF THIS SYSTEM...PROMISING ANOTHER ROUND OF SIGNIFICANT
PRECIPITATION ACROSS EASTERN UTAH AND WESTERN COLORADO. THE UPPER LOW
IS EXPECTED TO TRACK ACROSS EXTREME SOUTHERN COLORADO OR NORTHERN NEW
MEXICO SATURDAY AND SATURDAY NIGHT. DEEP MOISTURE WRAPPING AROUND
THE UPPER LOW AND COLD AIR ALOFT ASSOCIATED WITH THE LOW...WL BRING
WIDESPREAD RAIN AND SNOW TO THE REGION. THE HEAVIEST PRECIPITATION
WL LIKELY BE SOMEWHERE NEAR THE I-70 CORRIDOR SOUTHWARD BASED ON THE
CURRENT TRACK OF THE LOW. WL LET THE DAY SHIFT TAKE ONE MORE LOOK
WITH THE THOUGHT THAT SOME WINTER HIGHLIGHTS WILL BE NECESSARY WITH
THIS SPRING STORM. EXPECT MUCH COOLER TEMPERATURES THROUGH THE
WEEKEND WITH SOME FREEZE TEMPS AGAIN POSSIBLE IN THE LOWER VALLEYS.
.LONG TERM (SUNDAY THROUGH THURSDAY)...
SUN: UPPER TROUGH MOVES THROUGH ON SUNDAY FORMING A NEARLY
VERTICALLY STACKED CLOSED SYSTEM OVER SE CO/NE NM BY 18Z. FLOW ALOFT
BECOMES NE ACROSS THE NORTHERN HALF OF THE FORECAST AREA WITH SOME
WEAK WARM ADVECTION ALOFT SEEN AT 500 MB. COLDEST MID-LEVEL AIR
STAYS ACROSS NM. EXPECT SUBSTANTIAL WRAPAROUND MOISTURE WILL HELP
SUSTAIN PCPN SUNDAY, WITH BREEZY TO LOCALLY WINDY CONDITIONS.
SUN NIGHT-MON NIGHT: RIDGING BUILDS OVER THE GREAT BASIN SUN NIGHT
WITH THE RIDGE. NW FLOW PREVAILS MON. WILL SEE A DRYING TREND THIS
PERIOD, ALTHOUGH A CHANCE OF SHOWERS WILL REMAIN MAINLY NEAR THE
DIVIDE MON INTO MON NIGHT.
TUE-THU: WARM UP BEGINS TUE WITH WED LIKELY THE WARMEST DAY OF
THE WORK WEEK AS THE UPPER RIDGE MOVES OVERHEAD. INCREASING CLOUDS
AND A FLATTENING OF THE RIDGE LIKELY TO BRING TEMPS DOWN A BIT ON
THU. RIDGE FLATTENS IN RESPONSE TO A BROAD TROF FORECAST TO SET UP
OVER THE PAC NW. THIS OPENS THE POSSIBILITY OF EMBEDDED DISTURBANCES
MOVING ACROSS ERN UT/WRN CO IN W-SW FLOW AFTER MIDWEEK, AND MAYBE A
SHALLOW FRONT WORKING INTO THE NORTHERN PORTION OF THE FORECAST AREA.
A SLIGHT CHANCE OF PCPN MAINLY FOR THE NRN MTNS ON THU.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
JDC/JAD
Hazardous weather outlook, Apr 8, 4:45 AM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI APR 8 2005
COZ001>014-017>023-UTZ022>025-027>029-091145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI APR 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL OCCUR ACROSS EASTERN UTAH AND WESTERN
COLORADO TODAY AND THIS EVENING. THESE THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAIN...SNOW...HAIL...AND STRONG GUSTY WINDS. IN
ADDITION...WIDESPREAD RAIN AND SNOW SHOWERS CAN BE EXPECTED...WITH
SNOWFALL ACCUMULATIONS OF UP TO 4 INCHES POSSIBLE ABOVE 9000 FEET.
SOUTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO NEAR 50 MPH WILL
ALSO OCCUR ACROSS THE REGION TODAY...WITH THE WINDS SWITCHING AROUND
TO THE WEST THIS AFTERNOON.
A SURFACE COLD FRONT WILL MOVE FROM WEST TO EAST THROUGH THE
REGION TODAY...WITH PRECIPITATION DIMINISHING BY MIDNIGHT TONIGHT.
SNOW LEVELS WILL DROP FROM 9000 FEET THIS MORNING TO NEAR 5000 FEET
BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE RAIN AND SNOW IS EXPECTED ACROSS THE REGION FROM EARLY SATURDAY
THROUGH MONDAY. THIS STORM WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
MOUNTAIN SNOW...ALONG WITH COOLER TEMPERATURES TO MOST OF EASTERN
UTAH AND WESTERN COLORADO. AT THIS TIME...IT APPEARS THE HEAVIEST
SNOWFALL ACCUMULATIONS WILL BE CONFINED TO NORTH AND NORTHEAST FACING
SLOPES ABOVE 9000 FEET.
THERE IS ALSO A CHANCE FOR FREEZING TEMPERATURES ACROSS THE LOWER
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO SUNDAY MORNING AND
AGAIN ON MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATION...WIND SPEED
MEASUREMENTS...AND HAIL.
ZUMPFE
Strong Wind, Paradox Valley / Lower Dolores River Basin
- When
- April 8, 5:25 AM MST to 5:30 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $17,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, April 8, 20051 death · 1 event
- Strong Wind in Colorado, April 8, 2005$200,000 · 60 kt wind · 1 event
- Winter Storm in California, April 8 to 10, 20053 injured · $40,000 · 2 events
- Lightning Strike in South Carolina, April 8, 2005$125,000 · 1 event
- Tornado in California, April 8, 2005$90,000 · F0 · 1 event
- Tornado in California, April 8, 2005$75,000 · F0 · 2 events
- Strong Wind in Colorado, April 8, 2005$32,000 · 60 kt wind · 2 events
- Wildfire in North Dakota, April 8, 20053 injured · 1 event
- Tornado in California, April 8, 2005$25,000 · F0 · 1 event
- Strong Wind in Utah, April 8, 2005$20,000 · 55 kt wind · 1 event
- High Wind in Nevada, April 8, 2005$20,000 · 50 kt wind · 1 event
- Damaging Wind in California, April 8, 2005$15,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448451.